IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 4279 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (1,130 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References
   Article Figures
   Article Tables

 Article Access Statistics
    Viewed417    
    Printed23    
    Emailed0    
    PDF Downloaded44    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR - OBSERVATION LETTER
Year : 2018  |  Volume : 84  |  Issue : 6  |  Page : 720-722

Differential expression of capecitabine-induced hand foot syndrome on paretic limb


Department of Dermatology, IMS and SUM Hospital, Bhubaneswar, Odisha, India

Date of Web Publication19-Sep-2018

Correspondence Address:
Bhabani STP Singh
Department of Dermatology, IMS and SUM Hospital, Bhubaneswar, Odisha
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijdvl.IJDVL_6_18

Rights and Permissions



How to cite this article:
Tripathy T, Singh BS, Behera D, Kar BR. Differential expression of capecitabine-induced hand foot syndrome on paretic limb. Indian J Dermatol Venereol Leprol 2018;84:720-2

How to cite this URL:
Tripathy T, Singh BS, Behera D, Kar BR. Differential expression of capecitabine-induced hand foot syndrome on paretic limb. Indian J Dermatol Venereol Leprol [serial online] 2018 [cited 2018 Dec 18];84:720-2. Available from: http://www.ijdvl.com/text.asp?2018/84/6/720/241563




Sir,

Hand foot syndrome is a localized toxic reaction seen secondary to several chemotherapeutic drugs such as capecitabine, pegylated doxorubicin, 5 fluorouracil, cytarabine, docetaxel, sorafenib and sunitinib. It is manifested by painful erythema over palms and soles. Blistering and erosions may accompany depending upon clinical severity. The pathogenesis of this entity is not well understood. Atypical presentations such as involvement of scar sites, scrotum and penis have been reported, the reports hypothesizing different mechanisms for this toxic event. We found few reports of hand foot syndrome sparing the hemiplegic side [Table 1].[1],[2],[3] Here, we report a case of capecitabine-induced hand foot syndrome with differential severity expressed on the paretic limb.
Table 1: Comparision of previously reported capecitabine induced unilateral hand foot syndrome with the index case

Click here to view


A 44-year-old man of type IV skin, known to be suffering from right-sided hemiparesis, who was diagnosed with metastatic adenocarcinoma of stomach, was initiated on chemotherapy with palliative intent. He received four cycles of docetaxel and oxaliplatin once every 14 days. No cutaneous side effects were observed during this period. Due to disease progression despite therapy, the patient was prescribed capecitabine 750 mg/sq m orally twice daily in addition to the above drugs. After 15 days of capecitabine intake, the patient developed sudden burning sensation and pain over both palms and soles. In the subsequent two days, he developed erythema followed by hyperpigmentation over bilateral soles and left palm. Strikingly, the patient's right hand was spared from the cutaneous changes. A bulla developed on the dorsum of the left hand with subsequent spontaneous rupture. The patient was unable to perform his routine activities due to severe pain. He gave history of identical and symmetrical sweating from his palms and soles prior to initiation of chemotherapy. He was a known hypertensive for the past five years. Over these years, there was near complete gain of motor power in his right lower limb. However, muscle power of his right upper limb did not improve.

On examination, well-demarcated erythematous to hyperpigmented, tender patches were seen symmetrically over the convexities of bilateral soles. The concave parts were spared [Figure 1]. The left hand showed hyperpigmentation covering the entire palm as well as the dorsum. There was a large ruptured bulla with a necrotic base of approximate size 4 × 4 sq cm on the dorsum of the left hand [Figure 2]. Nails were spared. The patient also had mucositis in the oral cavity. All the muscles of the right hand had grade 1 power as revealed by voluntary muscle testing. There was no miosis, ptosis or anhidrosis in any part of the body, as seen in Horner syndrome. Sweat test could not be performed as the patient became sick and was shifted to the intensive care unit. Nerve conduction study of the upper and lower limb nerves revealed mild decrease in compound muscle action potential in right median and ulnar nerve with normal sensory nerve action potential. Total erythrocyte count and total leukocyte count was 3.5 million/dl and 4,000/dl, respectively. There was thrombocytopenia with platelet count of 10,000/dl. The patient had deranged hepatic function test with liver enzymes raised three times above baseline. Based on history and clinical examination, a diagnosis of hand foot syndrome was made. His Naranjo causality score was 4. Capecitabine was stopped and the lesions improved over the next 2–3 weeks.
Figure 1: Erythematous to hyperpigmented patches over the bilateral soles and left palm

Click here to view
Figure 2: Hyperpigmentation with ruptured bulla over the dorsum of left hand with sparing of right hand

Click here to view


The index case had differential degree of severity on both hands. The paretic limb had grade 1 hand foot syndrome, whereas the other limb had grade 4 severity according to the World Health Organization criteria.

The pathogenesis of capecitabine-induced hand foot syndrome is poorly understood. Direct release of the drug into the skin via the eccrine ducts, causing toxic injury is one pathomechanism explaining this event.[4] Increased thymidine phosphorylase enzyme activity converting capecitabine to the more toxic 5-fluorouracil and free radical-induced damage have also been proposed. Abnormal regulation of the autonomic nervous system has been known to occur after a cerebrovascular accident. The cortical and subcortical inhibitory effects on vasomotor neurons are reduced. This increases the vessel wall tone, thereby reducing temperature and cutaneous blood flow to the paretic side.[5] This could be a possible cause for the finding in our case. The relative less use of the paretic hand in comparison to the other hand and feet for daily activities could also be responsible for the differential presentation in our patient. All previous reports of unilateral hand foot syndrome are from western literature. We were unable to find any such reports from India. The findings in our case highlights the neural and vascular mechanism contributing to the pathogenesis of hand foot syndrome in contrast to the commonly accepted mechanism of it being caused by secretion of the drug in the sweat into palms and soles.

Avoidance of strenuous activities, involving friction over the palms and soles, e.g. long walking, lifting objects and using ill-fitting footwear, could reduce the severity of this reaction. Physicians should be aware that patients on drugs causing hand foot syndrome and coexisting neurological disease might manifest the same in an atypical manner. Future studies exploring neural pathomechanisms mediating hand foot syndrome should be undertaken.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Matsuda S, Koketsu H, Hayakawa M, Nagata N. Unilateral capecitabine-related hand-foot syndrome. Intern Med 2015;54:2779.  Back to cited text no. 1
    
2.
Disel U, Gürkut O, Abali H, Kaleağasi H, Mertsoylu H, Ozyilkan O, et al. Unilateral hand-foot syndrome: An extraordinary side effect of capecitabine. Cutan Ocul Toxicol 2010;29:140-2.  Back to cited text no. 2
    
3.
Almeida da Cruz L, Hoff PM, Ferrari CL, Riechelmann RS. Unilateral hand-foot syndrome: Does it take sides? Case report and literature review. Clin Colorectal Cancer 2012;11:82-4.  Back to cited text no. 3
    
4.
Miller KK, Gorcey L, McLellan BN. Chemotherapy-induced hand-foot syndrome and nail changes: A review of clinical presentation, etiology, pathogenesis, and management. J Am Acad Dermatol 2014;71:787-94.  Back to cited text no. 4
    
5.
Al-Qudah ZA, Yacoub HA, Souayah N. Disorders of the autonomic nervous system after hemispheric cerebrovascular disorders: An update. J Vasc Interv Neurol 2015;8:43-52.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2]
 
 
    Tables

  [Table 1]



 

Top
Print this article  Email this article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow